17 June 2020
“Call me urgently, dad lost his consciousness” my sister texted after I did not pick up the phone while in a meeting. I frantically rushed out of the meeting. Apparently, my dad, a 79-year old gentleman, fainted during a Yoga class and hurt his head. I must admit, I was very worried. Granted my dad is no spring chicken, but he is generally healthy and strong. I couldn’t understand why he would faint during Yoga which he loves, or otherwise.
I immediately started investigating: “Dad, did you drink enough water? Did you eat breakfast? Did you sleep well?” My dad replied “Yes” to all. We couldn’t figure out what was different that day from any other day. I was starting to worry that it was a symptom of something really serious. We were on the verge of taking him to the ER, when he had an idea: “Maybe it has to do with my new medication…?”
Two years earlier, my dad has undergone a valve replacement open-heart surgery. As part of his recovery, he takes amlodopine 5 mg & valsartan 160 mg twice a day, on regular basis. He also consumes atrovastatin 40 mg daily. Following some discomfort in his kidneys, the urology specialist has prescribed alfuzosin 10mg. My dad lost consciousness 12 hours after he took that first pill. Apparently, all drugs involved have the potential to lower blood pressure. The synergy between them has increased the hypotensive effect my dad had experienced.
Why didn’t the doctor check, you ask? Well, most likely, the doctor simply ignored the system alert, just as 95% of physicians and pharmacists do. It is not really their fault – with legacy systems firing 98% false alerts, the alert fatigue is unbearable.
Like most people, I was not aware that there was something called ‘Adverse drug affects’, ‘Drug-drug interactions’ or ‘Drug-related problems (DRPs)’. Moreover, I was not aware that DRPs are responsible for the death of 150,000 people every year, in the US alone. And, I was not aware that DRPs cause about 10% of hospitalizations and play a major part in readmissions. But this time, it almost happened to my father.
I’m not a clinician, so I didn’t know, but luckily, just a few weeks earlier I joined Seegnal. Excited about this new platform that I was learning about, I started talking to my friends about what I had learned. Almost every person I told about the platform immediately said: “Wow, this happened to me/my grandmother/my uncle/my friend”. DRPs are so common that we sometimes treat them almost like they were fate; an unavoidable circumstance. But it could be your father. Your daughter. You.
Seegnal is a smart, patient-specific clinical decision support platform that empowers clinicians to quickly and effectively manage and resolve DRPs relevant to each specific patient.
For me, for Seegnal, every DRP is one too many.